A Fate Worse than Death? Constipation and Informed Consent for Antipsychotic Drugs

by Anthony Chicotel, CANHR Staff Attorney

I recently received a transcript of testimony in a legal case involving the unauthorized use of an antipsychotic on an elderly nursing home resident. The testimony is fascinating and reveals how the “informed consent” process works in reality in California nursing homes. ¬†Often, the process is undertaken by significantly underqualified nursing staff. ¬†Keep in mind that atypical antipsychotics are associated with at least 27 serious side effects, including death, for elderly patients with dementia. The following transcript is slightly edited to remove non-material language.

QUESTION: Did you administer the Haldol?

ANSWER: Yes.

Q: So for that instance where you administered the Haldol to [the resident], I’d like you to describe the process you went through to get her consent.

A: I tried to explain to her, just do the same thing, ask her.

Q . . . try to cover everything you told [the resident] about administering Haldol.

A: I explained to her that this is an IM [intramuscular – injection] order. It will help her relax, to try to calm her down. I explained the risks and benefits . . . .

Q: What did you tell her about the benefits of Haldol?

A: She is yelling, screaming, and doesn’t know. It helps to calm her down, relax her instead of, I didn’t know, she was going to have a nervous breakdown and yelling and screaming and hurt herself. It’s just a lot of – psychotropic drugs, there is alway side effects of it.

. . .

Q: Any other benefits – it would calm her down and help her not to hurt herself. Did you tell her about any other benefits?

A: I just explained to her that the doctor order for her.

Q: What risks did you tell her about?

A: It’s only one time, so any medication is a lot of risk . . .

Q: . . . can you tell me now, what are the risks associated with talking [sic.] Haldol?

A: It will suppress her – it’s only one time, you know, constant constipation, suppress everything, but only one time. If you take a lot, it will suppress your – you get constipation. Any medication, it will cause you constipation. It affects everything, respiratory, your heart, everything, but only one time, you know, and then it is to calm her down. We would monitor her. It’s a chemical. It’s not going to chemical imbalance at all. It is only one time. That’s not a lot of side effects, but I still have to tell her that.

. . .

Q: What else did you tell her are risks associated with Haldol?

A: Sometimes they take too long, their tongue is sticking out and they go like that.

Q: So the tongue can stick out sometimes?

A: Sometimes it just suppress her other systems, that’s all.

Q: So you told [the resident] that Haldol could suppress her systems?

A: Yes.

Q: You told her it could cause constipation?

A: Yes.

Q: Is there anything else you told her about the risks of Haldol?

A: No.

Q: So as you sit here today, your memory is that the only thing you told [the resident] about as being risks for Haldol is that it could suppress her systems and cause constipation?

A: Yes.

Share

About achicotel

Anthony Chicotel is a staff attorney for CANHR. His areas of expertise include the rights of long-term care residents, nursing home litigation, health care decision-making, and conservatorships.
Print this page.
Share

Responses to CANHR blog postings do not reflect the opinions of CANHR or its staff members.

Leave a Reply